North Dakota, 2022

High Wind in North Dakota, April 5 to 6, 2022

April 5 to 6, 2022 · NWS BIS · 4 events in 4 counties and zones

Low pressure moving through eastern North Dakota and northern Minnesota resulted in a tight pressure gradient over southwestern North Dakota. Strong winds developed over this area, with the strongest wind gust of 69 mph occurring at the Bowman Airport in Bowman County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Low pressure moving through eastern North Dakota and northern Minnesota resulted in a tight pressure gradient over southwestern North Dakota. Strong winds developed over this area, with the strongest wind gust of 69 mph occurring at the Bowman Airport in Bowman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 5, 8:36 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 5, 8:36 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
936 AM CDT Tue Apr 5 2022

.UPDATE...
Issued at 932 AM CDT Tue Apr 5 2022

Scattered precipitation will continue across much of the state
today. Adjusted PoPs to match current conditions, forecast remains
on track.

UPDATE Issued at 638 AM CDT Tue Apr 5 2022

Updated PoPs to reflect the on going rain in the southwest.
Forecast remains on track still.

&&

.SHORT TERM...(Today through Thursday)
Issued at 403 AM CDT Tue Apr 5 2022

Very windy with chances for rain are the main highlight today. Not
much has changed for the dynamic system moving in Tuesday through
Thursday.

As the first surface low moves northeast through southern North
Dakota and northern Minnesota today, winds in the south and
southwest will become very strong with the pressure rises. A High
Wind Warning is in effect through tonight in the southwest and a
Wind Advisory around the warning and along the South Dakota border
through Wednesday. Wind gusts up to 60 mph are expected in the
southwest today. The second low drops southeast into western North
Dakota Tuesday night and then merges with the first low over
Minnesota, creating multiple kicks of strong winds with multiple
rounds of pressures rises. Winds will remain breezy through Thursday
as the pressure gradient on the back side of the low stays tight,
mainly in the east.

Precipitation will remain as rain through today and tonight. A band
of rain will move from west to east this morning followed by a lull,
before the cold front and inverted trough with wrap around
precipitation moves south out of southern Canada tonight. Another
kick of strong winds are expected with this front and pressure rises
in the southwest overnight. Rain will transition to snow along the
front through Wednesday afternoon. Surface high temperatures are in
the 40s, while aloft they remain below freezing so a mix of
rain/snow is forecasted through the day Wednesday for this reason.
Precipitation will tapper off through the day Wednesday from north
to south, and by Thursday move completey east of of the area.
QPF amounts are around 0.25 inches across the forecast area, the
Turtle mountains could see closer to 0.40 inches. For snow
accumulations the southwest could see around 1.5 inches and the
Turtle Mountains around 2 inches. Everywhere else is expected to
be less than an inch. Thursday flow aloft turn northerly with a
ridge building in. Highs will stay in the 40s.

.LONG TERM...(Thursday night through Monday)
Issued at 403 AM CDT Tue Apr 5 2022

A short break in the active weather early in the extended period,
then another round of active weather as we head into next week.

Winds finally taper off Thursday evening as the closed upper low
to our east finally gets pushed east by a building ridge to our
west. Friday and into Saturday we see a break in the winds and
precipitation chances as high pressure at the surface and aloft
traverses the forecast area. After a cold start friday morning,
highs on Friday climb in to the 50s west with 40s central.
Saturday will be warmer with 50s across the forecast area. We will
see southerly winds start to pick up Saturday, especially by the
afternoon. A passing shower is possible with a weak cold front
that moves through the area on Saturday.

We then enter into another cool and unsettled period late in the
weekend and early next week. A deepening upper trough over the
western U.S. starts to take shape with potentially a full
latitude upper trough developing towards the end of and beyond
the extended forecast period. However, at this time for the Sunday
and Monday timeframe we are only seeing hit and miss chances of
rain and snow showers, with any potentially significant wetter
period falling beyond the extended forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 638 AM CDT Tue Apr 5 2022

VFR conditions are expected to begin the 12Z forecast period.
MVFR to IFR ceilings are expected to develop this morning around
the James River Valley, including KJMS and continue through the
forecast period. Elsewhere, ceilings are expected to lower this
afternoon with widespread MVFR to IFR across the forecast area
through tonight. Precipitation chances will spread from western
into central ND today and become more widespread across the
forecast area tonight. Precipitation will start as rain and then
mix with or turn to snow late this evening or during the overnight
hours before 12 UTC.

Southeast winds have shifted west to northwest at KDIK and KXWA
and will shift to the west-northwest at the remaining TAF sites
and increase through this morning. Strong west-northwest winds
are expected this afternoon, with sustained speeds around 20-30
kts and gusts as high as 40 to 45 kts.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT /6 PM MDT/ this evening for
NDZ031>033-042-045>047-050.

High Wind Watch from Wednesday morning through late Wednesday
night for NDZ034>037-042-045>048-050-051.

High Wind Warning until 6 AM MDT Wednesday for NDZ040-041-043-
044.

&&

UPDATE...Johnson
SHORT TERM...Smith
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Apr 5, 8:32 AM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
932 AM CDT Tue Apr 5 2022

NDZ040-041-043-044-061445-
Slope-Hettinger-Bowman-Adams-
832 AM MDT Tue Apr 5 2022

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect through tonight. See
www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A storm system will continue to bring strong winds to the area
Wednesday through Thursday, along with periods of rain and snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ031>033-061445-
Golden Valley-Billings-Stark-
832 AM MDT Tue Apr 5 2022

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect today. See www.weather.gov/bis for
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A storm system will continue to bring strong winds to the area
Wednesday through Thursday, along with periods of rain and snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ042-045>047-050-061445-
Grant-Sioux-Emmons-Logan-McIntosh-
932 AM CDT Tue Apr 5 2022 /832 AM MDT Tue Apr 5 2022/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect today. See www.weather.gov/bis for
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A High Wind Watch is in effect Wednesday through Wednesday
night. See www.weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ034>037-048-051-061445-
Morton-Burleigh-Kidder-Stutsman-La Moure-Dickey-
932 AM CDT Tue Apr 5 2022

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A High Wind Watch is in effect Wednesday through Wednesday
night. See www.weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017>023-025-061445-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-
932 AM CDT Tue Apr 5 2022 /832 AM MDT Tue Apr 5 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Bowman

When
April 5, 10:00 AM CST to April 6, 12:00 AM CST
Where
Bowman forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Bowman AWOS reported wind gusts to 69 mph.

High Wind, Adams

When
April 5, 10:00 AM CST to April 6, 12:00 AM CST
Where
Adams forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Hettinger ASOS reported wind gusts to 63 mph.

High Wind, Slope

When
April 5, 10:00 AM CST to April 6, 12:00 AM CST
Where
Slope forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Slope County had estimated wind gusts to 60 mph.

High Wind, Hettinger

When
April 5, 10:00 AM CST to April 6, 12:00 AM CST
Where
Hettinger forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Hettinger County had estimated wind gusts to 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015196, 1015197, 1015208, 1015209.